Georgia, 2011

Hail and Damaging Winds in Georgia, July 5, 2011

July 5, 2011 · NWS FFC · 7 events in 4 counties and zones

, immediately to the west of the East Coast while a strong subtropical ridge remained anchored across the central and southern Plains. A residual convective outflow boundary was evident across east Georgia, with a notable afternoon seabreeze in the southeast part of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak upper-level trough remained evident across the eastern U.S., immediately to the west of the East Coast while a strong subtropical ridge remained anchored across the central and southern Plains. A residual convective outflow boundary was evident across east Georgia, with a notable afternoon seabreeze in the southeast part of the state. Thunderstorms developed during mid-afternoon across central Georgia and the northeast mountains. Numerous outflow boundaries allowed the thunderstorms to continue to develop and propagate erratically across north and central Georgia well into the evening hours thanks to a continued hot, humid air mass in place. By far on this day, the most notable concentration of convective activity was across the eastern portion of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 5, 2:27 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 5, 2:27 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT TUE JUL 5 2011

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...

WEAK TROUGHINESS ALOFT WILL CONTINUE FOR THE NEXT COUPLE OF DAYS
AS UPPER RIDGE BUILDS OVER THE DESERT SOUTHWEST AND GENERAL
TROUGHINESS DOMINATES THE EASTERN THIRD OF THE COUNTRY. MOISTURE
WILL REMAIN PLENTIFUL WITH PW VALUES BETWEEN 1.75-2 INCHES. WITH
THESE FEATURES IN PLACE...SCATTERED MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS WILL CONTINUE. FOR THIS AFTERNOON...CONVECTION
YESTERDAY INCREASED THE CIN ACROSS THE AREA...WITH CAPES AT AFD
TIME GENERALLY BELOW 2000 J/KG. HOWEVER...CAPES ARE INCREASING
ESPECIALLY ACROSS NORTH GEORGIA THIS AFTERNOON. THIS COMBINED WITH
WEAK COLD AIR ADVECTION ALOFT (KFFC 500MB TEMP WAS -7 AT
12Z...KBMX WAS -8 AND KJAN WAS -10) WILL HELP TO INCREASE LAPSE
RATES. MAIN THREATS WILL CONTINUE TO BE LIGHTNING...GUSTY WINDS
AND SMALL HAIL...THOUGH AN ISOLATED SEVERE STORM OR TWO CANNOT BE
RULED OUT. WITH SUCH HIGH PW VALUES AND LITTLE FLOW ALOFT...HEAVY
RAIN WILL ALSO BE A THREAT.

FOR WEDNESDAY...A SURFACE FRONT WILL MOVE THROUGH NEW ENGLAND...
AND THE WEAK SOUTHERN EDGE WILL PUSH INTO THE SOUTHEAST. SHOULD
NOT SEE ANY CHANGES TO TEMP OR DEWPOINTS...BUT IT WILL PROVIDE
ADDITIONAL FOCUS FOR CONVECTION. HAVE CONTINUED HIGH CHANCE TO
LIKELY POPS...ESPECIALLY ACROSS NORTH GEORGIA. VERY LITTLE CHANGE
FOR THURSDAY AS SURFACE WEAKNESS REMAINS...EVEN THOUGH THE MAIN
SYSTEM WILL MOVE OFF THE SOUTHEAST CANADA COAST.

BECAUSE OF THE WIDESPREAD CONVECTION AND RESULTING COLD POOL LAST
NIGHT...LOW TEMPS THIS MORNING WERE COOLER THAN FORECAST. WITHOUT
KNOWING EXACTLY WHERE CONVECTION WILL DEVELOP THIS EVENING...
CONTINUED TO TAKE A BIAS-ADJUSTED BLEND OF MAV AND MET...LEANING
MORE TOWARD THE MET. HIGH TEMPS WEDNESDAY AND THURSDAY SHOULD
HOVER JUST ABOVE CLIMATOLOGY...BUT HEAT INDICES WILL CONTINUE TO
CREEP TOWARD THE 100 DEGREE MARK IN THE METRO AREA AND ABOVE 100
DEGREES ACROSS CENTRAL GEORGIA.

.LONG TERM /FRIDAY THROUGH TUESDAY/...

UPPER TROUGH AND SURFACE WEAKNESS REMAIN IN PLACE THROUGH THE
BEGINNING OF THE EXTENDED...THOUGH BOTH THE GFS AND ECMWF SLIDE
THE UPPER RIDGE FURTHER EAST...CENTERING IT OVER THE SOUTHERN
PLAINS BY SUNDAY. MASS FIELDS BEGIN DIVERGING BY THE BEGINNING OF
THE WORK WEEK BUT ENOUGH SIMILARITIES TO LEAD TO SOME CONFIDENCE.
RIDGE WILL DOMINATE ALOFT WITH PLENTIFUL LOW-LEVEL MOISTURE...SO
EXPECT CONTINUED MAINLY DIURNAL POPS WITH INCREASING TEMPS.

TDP

&&

AVIATION...
18Z UPDATE...
STILL EXPECTING AFTERNOON AND EVENING CONVECTION TO START UP.
THUNDERSTORMS SHOULD GET GOING AFTER 20Z WITH THEM AFFECTING THE
ATL AREA TAF SITES BY 22Z-00Z. WINDS WILL CONTINUE OUT OF THE WEST
IN THE 5-10KT RANGE THROUGH THE PERIOD. EXPECTING VFR CEILINGS AND
VSBYS THROUGH THE PERIOD EXCEPT IN AND AROUND TSRA DEVELOPMENT.
THERE MAY BE A BRIEF PERIOD OF MVFR VSBYS AROUND 10Z-13Z WITH SOME
GROUND FOG DEVELOPING BUT IT WILL BE HEAVILY DEPENDENT OF HOW MUCH
RAIN EACH TAF SITE RECEIVES.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE HIGH ON WINDS AND CEILINGS
CONFIDENCE MEDIUM ON VSBYS AND TSRA/SHRA DEVELOPMENT.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  93  70  93 /  50  60  40  50
ATLANTA         72  90  72  91 /  50  50  40  50
BLAIRSVILLE     63  84  63  87 /  50  60  40  50
CARTERSVILLE    69  88  66  93 /  50  60  40  50
COLUMBUS        73  93  73  94 /  40  40  40  50
GAINESVILLE     71  89  71  91 /  50  60  40  50
MACON           72  94  71  95 /  40  40  40  50
ROME            69  88  67  92 /  50  60  40  50
PEACHTREE CITY  70  91  69  91 /  50  50  40  50
VIDALIA         72  95  74  93 /  30  30  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 5, 11:46 AM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1246 PM EDT TUE JUL 5 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1246 PM EDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS WITH POSSIBLE ISOLATED SEVERE THUNDERSTORMS
EXPECTED THIS AFTERNOON AND TONIGHT ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
INCREASED LOW LEVEL MOISTURE...STRONG INSTABILITY...AND
INTERACTIONS WITH UPPER LEVEL DISTURBANCES MAKE THUNDERSTORMS
LIKELY TODAY ACROSS NORTH AND CENTRAL GEORGIA. A FEW THUNDERSTORMS
COULD BE VIGOROUS ENOUGH TO REACH SEVERE CRITERIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SCATTERED TO NUMEROUS THUNDERSTORMS WILL
BE GUSTY WINDS TO 40 MPH...DIME SIZE HAIL...AND CLOUD TO GROUND
LIGHTNING. ANY STORMS THAT BECOME SEVERE WILL HAVE GUSTY WINDS TO
60 MPH AND QUARTER SIZE HAIL. THE BEST LOCATION FOR SCATTERED TO
NUMEROUS AND POSSIBLY ISOLATED SEVERE THUNDERSTORMS WILL BE ACROSS
NORTH AND CENTRAL GEORGIA.

.DISCUSSION...
INCREASED LOW LEVEL MOISTURE OVER THE REGION AND CAPE VALUES NEAR
3000 J/KG...WILL BE THE MAIN INGREDIENTS NEEDED FOR SCATTERED TO
NUMEROUS WITH POSSIBLY ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THERE ARE A LOT OF OLD BOUNDARIES LEFT OVER FROM
YESTERDAYS THUNDERSTORM ACTIVITY WHICH WILL ACT AS A FOCUSING
MECHANISM FOR AFTERNOON AND EVENING CONVECTIVE DEVELOPMENT TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 5, 2:25 PM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT TUE JUL 5 2011

GAZ015-016-052000-
325 PM EDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WHITE AND
LUMPKIN COUNTIES UNTIL 400 PM EDT...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PORTER SPRINGS...MOVING EAST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHITE AND LUMPKIN COUNTIES...INCLUDING AREAS
AROUND CAMP MERRILL...TURNERS CORNER...DAHLONEGA...PORTER SPRINGS...
CAMP COLEMAN LAKE...WHITLEY GAP SHELTER...QUALATCHEE LAKE...SMITHGALL
WOODS CONSERVATION AREA...ROBERTSTOWN...CLEVELAND...UNICOI STATE
PARK...HELEN...LEAF...MOSSY CREEK AND ANNA RUBY FALLS. RESIDENTS IN
THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES
SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3479 8366 3465 8365 3453 8363 3450 8366
      3454 8413 3466 8411 3466 8407 3464 8404
      3468 8399 3470 8398 3473 8390 3473 8384
      3475 8382
TIME...MOT...LOC 1925Z 273DEG 15KT 3461 8389
Special weather statement, Jul 5, 2:27 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT TUE JUL 5 2011

GAZ052-053-052000-
327 PM EDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN COWETA AND
HEARD COUNTIES UNTIL 400 PM EDT...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER POWERS CROSSROADS...MOVING EAST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS COWETA AND HEARD COUNTIES...INCLUDING AREAS
AROUND POWERS CROSSROADS...HANDY...PLANT WANSLEY...FRANKLIN...
CENTRALHATCHEE...CORINTH...ARNCO-SARGENT...GRANTVILLE...NEWNAN...
THOMAS CROSSROADS...CANNONGATE...MADRAS...TURIN...SHARPSBURG AND
MORELAND. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3343 8509 3348 8463 3322 8459 3323 8466
      3322 8468 3323 8470 3322 8484 3319 8486
      3322 8487 3322 8495 3317 8508 3319 8510
      3317 8512 3316 8514
TIME...MOT...LOC 1927Z 273DEG 15KT 3330 8494
Special weather statement, Jul 5, 2:40 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT TUE JUL 5 2011

GAZ006-052015-
340 PM EDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN FANNIN
COUNTY UNTIL 415 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DIAL...MOVING EAST AT 15 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FANNIN COUNTY...INCLUDING AREAS AROUND DIAL
AND MARGRET. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL
APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3480 8413 3480 8411 3464 8415 3463 8417
      3469 8426 3472 8425 3476 8428 3479 8429
      3481 8414
TIME...MOT...LOC 1940Z 280DEG 12KT 3475 8418
Special weather statement, Jul 5, 2:53 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
353 PM EDT TUE JUL 5 2011

GAZ052-053-066-067-052030-
353 PM EDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TROUP...
MERIWETHER...COWETA AND HEARD COUNTIES UNTIL 430 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CORINTH...MOVING EAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS TROUP...MERIWETHER...COWETA AND HEARD
COUNTIES...INCLUDING AREAS AROUND HILLCREST...WARES CROSSROADS...
HARRISONVILLE...POWERS CROSSROADS...CORINTH...FRANKLIN...
HOGANSVILLE...GRANTVILLE...ROCKY MOUNT...SAINT MARKS...
LUTHERSVILLE...LONE OAK...MORELAND AND NEWNAN. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

&&

LAT...LON 3340 8468 3307 8463 3309 8492 3310 8520
      3333 8513
TIME...MOT...LOC 1953Z 276DEG 10KT 3321 8494
Special weather statement, Jul 5, 2:55 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
355 PM EDT TUE JUL 5 2011

GAZ008-015-016-052030-
355 PM EDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WHITE...
UNION AND LUMPKIN COUNTIES UNTIL 430 PM EDT...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TURNERS CORNER...MOVING EAST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHITE...UNION AND LUMPKIN COUNTIES...
INCLUDING AREAS AROUND BLOOD MOUNTAIN SHELTER...DAHLONEGA...PORTER
SPRINGS...WOODS HOLE SHELTER...GOOCH MOUNTAIN SHELTER...VOGEL STATE
PARK...SUCHES...OWLTOWN...BLAIRSVILLE...TRACK ROCK...TURNERS
CORNER...LOW GAP SHELTER...CAMP COLEMAN LAKE...WHITLEY GAP SHELTER
AND QUALATCHEE LAKE. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

&&

LAT...LON 3483 8380 3479 8377 3479 8371 3476 8362
      3473 8362 3466 8365 3463 8363 3458 8363
      3456 8361 3452 8364 3453 8409 3495 8406
TIME...MOT...LOC 1955Z 281DEG 16KT 3466 8389
Special weather statement, Jul 5, 4:51 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 PM EDT TUE JUL 5 2011

GAZ113-052215-
551 PM EDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN TOOMBS COUNTY UNTIL 615 PM EDT...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH THOMPSON...MOVING NORTHEAST AT 10 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

IN ADDITION...WIND GUSTS TO 35 MPH WILL BE POSSIBLE WITH THIS
THUNDERSTORM.

&&

LAT...LON 3212 8219 3198 8230 3206 8247 3211 8246
      3232 8237 3229 8235 3230 8227 3232 8223
      3225 8220 3222 8220 3218 8218
TIME...MOT...LOC 2149Z 207DEG 10KT 3209 8236

The radar

The Atlanta radar (KFFC), 104 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Barrow

When
July 5, 5:10 PM EST to 5:15 PM EST
Where
Barrow County, Winder to 5.8 mi WSW of Winder
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
33.980, -83.720

The Barrow County 911 Center reported that several trees and a few power lines were down in the western part of the county between Winder and the Gwinnett county border.

Thunderstorm Wind, Toombs

When
July 5, 5:27 PM EST to 5:32 PM EST
Where
Toombs County, 0.5 mi N of Santa Claus to 1 mi N of Lyons
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.177, -82.330

The Toombs County 911 Center reported that a couple of trees and a road sign were down around Lyons.

Hail, Toombs

When
July 5, 5:28 PM EST to 5:34 PM EST
Where
Toombs County, 0.5 mi N of Santa Claus to 1 mi N of Lyons
Measured
1 in hail
Reported by
County Official
Coordinates
32.177, -82.330

The Toombs County 911 Center observed quarter-sized hail near Lyons.

Hail, De Kalb

When
July 5, 6:30 PM EST to 6:42 PM EST
Where
De Kalb County, Avondale Estates to Clarkston
Measured
0.75 in hail
Reported by
Public
Coordinates
33.770, -84.250

The public observed penny-sized hail near Avondale Estates.

Thunderstorm Wind, Gwinnett

When
July 5, 7:05 PM EST to 7:10 PM EST
Where
Gwinnett County, 4.7 mi ENE of Grayson to 9.2 mi ENE of Grayson
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
33.906, -83.874

The public reported that more than 50 large trees were uprooted or splintered in the Harbin area of far east central Gwinnett county, near the Barrow county line. Many of these were large oak, sweet gum, hickory nut, and pine trees. Power outages were noted in the area that lasted well into the early morning hours of the next day.

Thunderstorm Wind, Gwinnett

When
July 5, 7:45 PM EST to 8:05 PM EST
Where
Gwinnett County, 0.37 mi ENE of Duluth to Suwanee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.003, -84.145

The public reported that up to 10 trees were down just northeast of Duluth. In addition, the downed trees and thunderstorm wind gusts caused damage to two fences, a playground set, and a street light pole. The public reported that it appeared to be an apparent downburst with estimated winds of 60 mph at the time. One-half inch diameter hail was also observed during the strongest part of the storm.

Hail, Gwinnett

When
July 5, 8:15 PM EST to 8:20 PM EST
Where
Gwinnett County, 6 mi ENE of Grayson to 7 mi NE of Grayson
Measured
0.75 in hail
Reported by
Public
Coordinates
33.913, -83.853

The public observed penny-sized hail near Harbin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332242, 332238, 332237, 332246, 332243, 332248, 332244.